HealthWatch: When Generic Drugs Are Riskier
Reporting Dr. Max Gomez
NEW YORK (CBS)―
It's one of the ways many doctors, patients and insurance companies are trying to save money on healthcare: switching from brand-name drugs to generics.
In most cases, it's not a problem. But for epilepsy patients, the switch to generics can be risky, leading to potentially deadly consequences.
Thia Moore's neuro exam is fairly normal – which is a big deal for the 47-year-old New Yorker. She's had epilepsy since she was mugged as a teenager, which left her having seizures nearly every day.
"My eyes are sometimes protruding or they roll back in my head," she said. "my eyes are definitely like blood shot red. So, you know, it's scary…pretty much my body is very stiff and tense."
Moore's seizures were mostly controlled with a combination of anti-seizure medications. Then her insurance company switched her to generic versions of the drugs. That's when she says her seizures became much more frequent.
"I have to take the brand names, there's no choice," she said.
Epilepsy experts say that while generics are perfectly fine for most medical conditions, patients can be very sensitive to slight variations in chemical composition.
"While the generics are close in terms of their chemical composition, they are not necessarily exactly the same," said Dr. Alan Ettinger, a neurological surgeon. "They tend to achieve a level in the blood stream that is close to that of the parent drug, the brand drug, but there can be some small variations and sometimes those variations could have dire consequences."
And a number of recent studies have found that these so-called breakthrough seizures are far more common when a patient has been switched to a generic equivalent drug.
Moore and her doctor were finally able to convince her insurance company she needed the brand names.
For the vast majority of patients, generics are safe, effective and a good way to save money on medication costs.
But certain conditions such as epilepsy are trickier, and if they're controlled with brand-name drugs, switching should probably be avoided or done with extreme caution.